Hail, Sargent
- When
- September 7, 2:00 PM CST
- Where
- Sargent County, 2.13 mi NNW of Stirum
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.250, -97.810
Golf ball sized hail fell at Emmanuel Church near Stirum.
Cloud cover helped to hold down afternoon temperatures on August 7th, so highs stayed mainly in the low to mid 70s with dew points around 60. However, there was a decent upper level disturbance that worked into the area as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Cloud cover helped to hold down afternoon temperatures on August 7th, so highs stayed mainly in the low to mid 70s with dew points around 60. However, there was a decent upper level disturbance that worked into the area as well. Thunderstorms across western and central North Dakota spread east through the late morning and early afternoon, and formed several bowing segments as they did so. One bowing segment started in northwest Sargent County, ND, then tracked northeast into southern Cass County, ND, and northern Wilkin County, MN. This storm produced very strong winds, large hail, and brief heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 7, 12:02 PM CST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 102 PM CDT WED SEP 7 2016 .UPDATE... Issued at 102 PM CDT Wed Sep 7 2016 Concern will be severe thunderstorm potential this afternoon. Water vapor imagery indicates a robust shortwave entering the western Dakotas...expected to continue propagating eastward. Forcing from this feature will lead to an area of thunderstorms across much of the region this afternoon and evening...quickly moving through the FA from west to east. Main uncertainty is severe potential. Increasing clouds are limiting heating...which will limit instability. With that said...forcing from the upper wave will be strong...combined with strong deep layer shear will lead to a high shear/low CAPE event. Current CAM guidance indicates bowing segments within the overall line of thunderstorms...with strong winds probably the main threat. In addition...0-3km shear vector will be west/southwest 30-40knts...favorable for some type of tornado potential. Main message...still expect a few severe storms this afternoon...especially across southeast North Dakota into west central Minnesota (or along and south of the surface low track). && .SHORT TERM...(Today and tonight) Issued at 340 AM CDT Wed Sep 7 2016 Convection timing and strength this afternoon and tonight will be the main forecast problem for the period. High pressure remains over much of the forecast area and dew points are still in the upper 40s and 50s as of 2 AM CDT. However, better moisture with 60s dew points is just to our southern border, and surface winds will shift around to the southeast throughout the morning. The upper trough currently over MT is progressing rapidly to the east, and should move into the Western Plains by late afternoon. This will help push the surface trough axis currently over eastern MT/WY eastward and into the western CWA by late afternoon. While temps may be limited a bit by increasing clouds, still think we should get into the upper 60s to low 70s across the southwestern counties. This should help instability get up to around 1500 J/kg by this afternoon. While this is not insanely high, there will be 50 kts of deep layer bulk shear and upper support will be good for storm development. The NSSL WRF and HRRR both bring some fairly significant storms into our southern counties by 20Z or so. The WRF runs show mostly convection in a linear bow, but with the low level wind profile bringing some nicely curved hodographs there will be a threat of tornadoes possible at least in our southern counties. The system will be quickly moving, with the surface low moving into MN by early evening and off to the east of our counties after midnight. The NAM puts out some high QPF values in a similar track over areas that received heavy rain Sunday night. However the other global models are further south with the heaviest rain. In addition, with the quick movement of the system think that unless we get cells training over each other that flooding will not be too much of a problem. Rain should end from west to east during the night with only a few lingering showers near Lake of the Woods by early Thursday morning. Lows will be mostly in the 50s. .LONG TERM...(Thursday through Tuesday) Issued at 340 AM CDT Wed Sep 7 2016 Thursday through Friday...Southwesterly flow aloft continues with several decent shortwave troughs moving through. Think that most of the day on Thursday should be fairly quiet, but one of the shortwaves will help push a surface trough into the Red River Valley Thursday night. Moisture recovery will not be as good and much of the upper support will be to our south or north so kept POPs a bit lower in the 20-40 percent range. The surface low will move east during the day on Friday but the main upper trough will still be pushing through and models are indicating some signs of mid level frontogenesis behind the surface boundary. Will keep chance POPs going for Friday and then taper them off Friday night as the upper trough digs into the Upper Mississippi Valley. Temps should be near seasonal averages on Thursday in the upper 60s to mid 70s but a bit cooler for Friday. For Saturday...upper level trof shifts over the area in the wake of a cold front. Thus...expect cooler temperatures across the region to start the weekend. Precipitation ends as surface high pressure builds in...allowing for more pleasant conditions along with light winds. By Sunday night into Tuesday...the pattern continues to be progressive as an upper level ridge shifts across the northern plains. Surface high pressure retreats to the east allowing return of southerly flow. Therefore...will see warmer temperatures spreading across the region ahead of another system...and increased chances of showers or storms for the Monday time frame. Otherwise...cooler and more tranquil weather is expected to end the period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 102 PM CDT Wed Sep 7 2016 Main hazard will be thunderstorms. A line of thunderstorms will move through the region this afternoon/evening...and will likely be fairly widespread affecting all TAF sites. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...TG SHORT TERM...JR LONG TERM...JR/Hopkins AVIATION...TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 523 AM CDT WED SEP 7 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 523 AM CDT WED SEP 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS PORTIONS OF SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA. STORMS WILL PUSH INTO EASTERN NORTH DAKOTA BY MID AFTERNOON, WITH THE STRONGEST STORMS ON THE SOUTHERN END. DAMAGING WINDS WILL BE THE MAIN THREAT, BUT HAIL AND EVEN TORNADOES ARE POSSIBLE. THE STORMS WILL PUSH EASTWARD DURING THE EVENING, BRINGING THE SEVERE THREAT INTO WEST CENTRAL MINNESOTA. STORMS WILL BEGIN TO WEAKEN AFTER MIDNIGHT AND LIFT NORTHEASTWARD OUT OF THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY AND A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ALONG AND SOUTH OF THE I-94 CORRIDOR.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
240 PM CDT WED SEP 7 2016
NDZ038-039-049-052-072045-
BARNES-RANSOM-CASS-SARGENT-
240 PM CDT WED SEP 7 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RANSOM...SOUTHEASTERN
BARNES...NORTHWESTERN SARGENT AND SOUTHWESTERN CASS COUNTIES...
AT 239 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LITTLE YELLOWSTONE TO NEAR CRETE.
MOVEMENT WAS NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LISBON...ENDERLIN...GWINNER...MILNOR...SHELDON...
FORT RANSOM AND NOME.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4628 9801 4628 9802 4664 9804 4682 9746
4618 9743 4609 9801
TIME...MOT...LOC 1939Z 243DEG 31KT 4663 9803 4615 9800
GUSTThe Aberdeen radar (KABR), 100 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
9 thunderstorm wind, 4 hail, 1 heavy rain. Local standard time, as filed.
Golf ball sized hail fell at Emmanuel Church near Stirum.
Ping pong to golf ball sized hail fell.
Downburst winds caved in the side of a large steel grain bin, partially separating the bin from its concrete pad. Several large trees were snapped or uprooted in the nearby shelterbelt. Several sections of cropland across northern Vivian and Whitestone Hill townships were severely damaged by wind driven hail.
Several sections of cropland across southern Bale Township were heavily damaged by downburst winds and wind driven hail. Several farmsteads were affected, with a machine shed and a pole barn completely destroyed. One tractor was tipped on its side and a half dozen power poles were snapped. Several large steel grain bins were crushed while numerous trees were snapped or uprooted. Widespread downburst winds of up to 115 mph were estimated at some locales.
Over a dozen power poles were either cracked or snapped off along highway 32. Large steel grain bins were popped off their pads and crushed. Numerous large trees were snapped or uprooted in shelterbelts. One trailer home was tipped over. In addition, several sections of cropland across southern and central Aliceton Township were heavily damaged by wind driven hail. Widespread downburst winds of from 80 to 90 mph were likely with peak winds to 115 mph estimated at some locales.
A road sign was blown over and a few pieces of tin roofing were torn up on a nearby calf shed. Occasional large branches were blown down in area shelterbelts.
A few large tree branches and limbs were blown down in shelterbelts.
Several large tree branches were broken down in shelterbelts. In northern Freeman Township, one small shed was tipped over while some tin roofing was blown off a barn.
The hail fell along highway 18.
Several large tree branches and limbs were blown off in shelterbelts across southwest Viking Township.
Several large tree branches were blown down in a shelterbelt. A nearby power pole was cracked and the power line was taken down.
Large branches and power lines were blown down at a farmstead.
Over an inch of rain fell in thirty minutes, flooding poorly drained streets and underpasses.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648635, 648636, 648637, 648638, 648639, 648640, 648641, 648642, 648643, 648644, 648645, 648646, 648647, 648648.